Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 30, 2021, 3:02 PM MDT for Larimer County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 3:02 PM MDT (21:02 UTC)
- Expired
- Jul 30, 2021, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 40 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925 WWUS85 KBOU 302102 SPSBOU Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 30 2021 COZ038-302145- Larimer County Below 6000 Feet/Northwest Weld County CO- 302 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Wellington, or 18 miles north of Fort Collins, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Larimer County, including the following locations: Waverly and Buckeye. LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508 TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503 $$ DANIELSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:41 AM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 30, 10:41 AM MDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1041 AM MDT Fri Jul 30 2021 .UPDATE... Issued at 1041 AM MDT Fri Jul 30 2021 Main change was to expand the Flash Flood Watch into the I-25 Urban Corridor, southern Front Range Foothills, and Park County. While mesoscale and convective allowing models are all over the place with regard to convective evolution and timing, we do see ingredients favorable for locally heavy rainfall not just this afternoon and evening, but perhaps overnight into early Saturday morning as well, and then continued rounds of showers and storms with heavy rainfall potential Saturday afternoon and evening. Precipitable water values are expected to shoot up to the 99th percentile by late this evening (around 1.30 inches for Denver), storm motion will be very slow and quite random given lack of steering winds, warm cloud depth grows to around 6000 feet (but could be more if we fully saturate), and there should be a push of weak but deepening upslope winds tonight. Stronger storms in this environment could put down 1-2 inches of rain in less than an hour, and there may be repeated rounds of showers and storms. Warm rain processes would be in place given the above mentioned parameters. There is considerable uncertainty in this forecast. This afternoon's convection should be mostly concentrated over the mountains and foothills, as the plains are still fairly dry and capped off. A wildcard is the current smoke plume seen on satellite which is slowing destabilization a little bit. Another wildcard will be the convective evolution, as we have a relatively deep and dry sub-cloud layer present to start with on the plains. Thus, we may end up seeing initial convection become outflow dominated in the lower elevations late this afternoon and evening. However, the threat of heavier rains may continue or redevelop overnight with the push of upslope and higher potential for warm rain process. If we don't get that heavier rain to develop, then Saturday may end up being more favorable for heavy rainfall from stronger storms since the airmass would not be worked over yet. Thus, we opted for an extended Flash Flood Watch from 6 pm this evening to 9 pm Saturday evening considering the potential evolution of heavy rain threat. We also extended the Flash Flood Watch in the burn areas/surrounding mountains to that same time. && .SHORT TERM...(Today and tonight) Issued at 201 AM MDT Fri Jul 30 2021 Temperatures today will be very similar to those yesterday as the ridge holds fairly steady over the region, with heights persistent over northeast Colorado. Expect highs in the 90s across the plains and maybe a few degrees cooler across the high country following precipitation yesterday and better cloud cover earlier this afternoon, in the upper 60s in the mountains and upper 70s and lower 80s in the foothills and parks. Storm coverage and intensity should continue to increase today as mid level moisture over the mountains continues to increase. Models consistently show high precipitable water across the area, above 0.75 in over much of the mountains and 1.25 in for the lower elevations, and high specific humidity in the low to mid levels particularly over the mountains. Expect widespread showers and storms over the mountains and foothills this afternoon and evening, and lesser chances for the lower elevations. A front will move through the area in the late afternoon and evening, bringing some cooling and an increase in low level humidity. It will provide lift on the plains with instability at the boundary, but increased stability behind, and shallow upslope flow into the foothills and Palmer Divide in the late evening and night. This will lead to a better chance of thunderstorms for the lower elevations in the evening and enhanced precipitation in the foothills in the evening and night. Weak winds aloft will mean slow storm motions and an elevated threat of flash flooding across the high country, especially for the new burn areas, considering the substantial increase in moisture. We have maintained the Flash Flood Watch for the Front Range mountains, northern foothills and Middle Park and added North Park and the mountains of Jackson and Grand Counties as well. Weaker showers will probably continue into the night in many areas. Lows tonight will also be similar to those yesterday, insulated by cloud cover but cooled by precipitation, maybe a few degrees cooler following slightly cooler highs. .LONG TERM...(Saturday through Thursday) Issued at 201 AM MDT Fri Jul 30 2021 No changes in the current trends for the upcoming weekend with cooler and wetter conditions expected. Saturday into Saturday night, a weak north to northeast flow aloft will be in place with the upper level ridge axis extending from west TX into the northern Rockies. A fairly strong cold front will push south and west into the Front Range with a deepening upslope developing in the afternoon and evening. The combination of monsoonal moisture in the mid and upper levels, a the upslope in the flow levels will increase the likelihood of thunderstorms producing localized heavy rainfall in and near the Front Range. Forecast soundings Saturday afternoon continue to generate PWAT values 1-1.3 inches from the Front Range Foothills eastward into the urban corridor/Palmer Divide. No plans to issue a Flash Flood Watch yet, but another one will be issued at some point for Saturday. Forecast CAPES 500-1000 j/kg Saturday afternoon west of the front, but increasing stability following fropa could significantly cap the northeast plains late Saturday afternoon and evening. Some nocturnal showers/storms will likely continue Saturday night but weaken in overnight. On Sunday into Sunday night, similar conditions are expected with high PWAT values at or above one inch, with weak storm motions. The models still show a slight decrease however with the highest moisture getting shifting slightly south. Flash flood threat in the burn areas will remain elevated, with the best instability over the higher terrain, with greater stability over the northeast plains. The trend for the upcoming week will be for a gradual decrease in moisture, coupled with gradual warming trend. Locally heavy rainfall will still be a concern in the burn areas, but overall thunderstorm coverage should decrease into the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1041 AM MDT Fri Jul 30 2021 Main concern will shift to showers and thunderstorms with locally heavy rain, variable gusty winds, and reduced visibility and lower ceilings. Main threat of that would be after 00Z this evening, but there could be showers/isolated storms that linger overnight into Saturday morning. That would be the main chance to see lower ceilings develop as well with a moistening of the boundary layer and possible MVFR conditions. Winds should turn more northeasterly through the afternoon before being disrupted by convection around 00Z or shortly thereafter. Then some sort of northerly component expected most of the overnight through Saturday. && .HYDROLOGY... Issued at 1041 AM MDT Fri Jul 30 2021 The threat of flash flooding will be elevated today due to greater storm coverage and intensity with increasing mid level moisture and slow storm motion with weak winds aloft. Stronger storms may be capable of producing 1-2 inches of rain in less than an hour, and thus a considerable flash flood threat especially for the burn areas. Main storm coverage focuses over the mountains and foothills this afternoon, and then likely expanding into lower elevations of the adjacent plains this evening. We may see locally heavy rain continue or redevelop overnight along the Front Range, at this time focusing in/near the foothills and I-25 Corridor. A very efficient warm rain process may begin (IF we see showers/storms occur later in the night) as warm cloud depth and precipitable water values increase to the 99th percentile. Warm cloud depth forecast to be around 6000 feet, but potential it grows upward to 8000 feet if low levels moisten sufficiently from surrounding rain. We'll also develop a weak but deepening upslope overnight into Saturday morning which would help precipitation production and anchoring to the Front Range. Moisture will increase even further on Saturday, especially in and near the Front Range mountains and foothills, which will keep the elevated flash flood threat through Saturday evening. Precipitable water values will be well above normal. Coupled with weak flow aloft and upslope flow, this will promote a favorable environment for localized heavy rainfall. Model profiles depict a deep moist environment with sufficient instability to support showers and storms. Threat for flash flooding over the burn areas will be elevated or possibly even significant given the environment if a stronger storm were to occur in those areas. Sunday will feature a similar threat with rich moisture likely staying in the area, although the main risk would likely shift southward. Showers and storms will be possible Monday through mid-week, although the upper level pattern supports a gradual drying trend. This will result in a decrease in coverage of showers/storms. It is also important to note that given the several days of rainfall, the burn areas may be saturated and potentially more sensitive to rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through Saturday evening for COZ036>041-043. Flash Flood Watch through Saturday evening for COZ030>035. && UPDATE...Barjenbruch SHORT TERM...EJD LONG TERM...Cooper AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/EJD/Cooper
Hazardous weather outlook, Jul 30, 11:12 AM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Fri Jul 30 2021 COZ030>051-311715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Fri Jul 30 2021 ...FLASH FLOOD WATCH FOR THE MOUNTAINS, FOOTHILLS, AND I-25 URBAN CORRIDOR THROUGH SATURDAY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight There will be an elevated threat of flash flooding across the mountains, foothills, and I-25 Urban Corridor. The main threat this afternoon and early evening will be across the burn areas, but may then shift to the rest of the foothills and portions of the I-25 Urban Corridor overnight. Stronger storms will be capable of producing 1-2 inches of rain in less than an hour, and there may be repeated showers and storms into Saturday. Avoid burn areas and flood prone areas this weekend. Have multiple ways to receive a warning, including television, weather radio, phone, internet, social media, and friends and family. Be ready to take action and move to higher ground if you live in a flood prone area, and never drive into flooded roads. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The threat of flash flooding will be elevated on Saturday. A cold front will push into the Front Range from the east coupled with a surge of monsoon moisture over the region. The burn areas in the mountains and foothills will be most susceptible to the flooding impacts, however the I-25 Corridor and adjacent plains may also see heavy rain and localized flooding. The chance of showers and thunderstorms will decrease across the plains and I-25 Corridor early next week, but there will still be heavy rainfall possible along with the threat of flash flooding in the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but rainfall reports or any reports of flooding would be greatly appreciated.
In the hours before
Local storm report, Jul 30, 2:29 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM FLASH FLOOD 2 SW KINIKINIK 40.69N 105.76W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER OVER ROUTE 14 NEAR MM 80.
0204 PM FLASH FLOOD 4 W RUSTIC 40.70N 105.64W
07/30/2021 LARIMER CO DEPT OF HIGHWAYS
WATER ON ROUTE 14 MM 87-89.
&&Special weather statement, Jul 30, 3:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 302 PM MDT Fri Jul 30 2021 COZ038-302145- Larimer County Below 6000 Feet/Northwest Weld County CO- 302 PM MDT Fri Jul 30 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Wellington, or 18 miles north of Fort Collins, moving southeast at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Larimer County, including the following locations: Waverly and Buckeye. LAT...LON 4085 10514 4093 10492 4080 10482 4072 10508 TIME...MOT...LOC 2101Z 314DEG 3KT 4082 10503 DANIELSON
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:37 PM MDT | Areal Flood Advisory | BOU | Grand | 83 min |
| Jul 29, 7:27 PM MDT | Areal Flood Advisory | BOU | Grand | 93 min |
| Jul 29, 7:50 PM MDT | Flash Flood Warning | BOU | Jackson, Larimer | 3 hr |
| Jul 29, 8:14 PM MDT | Flash Flood Warning | BOU | Grand | 112 min |
| Jul 29, 9:32 PM MDT | Special Weather Statement | BOU | Jackson | 28 min |
| Jul 29, 10:19 PM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Jul 30, 1:01 PM MDT | Flash Flood Warning | BOU | Larimer | 7 hr |
| Jul 30, 1:08 PM MDT | Areal Flood Advisory | BOU | Larimer | 6 min |
| Jul 30, 1:14 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 30, 1:34 PM MDT | Flash Flood Warning | BOU | Larimer | 6 hr |
| Jul 30, 2:07 PM MDT | Flash Flood Warning | BOU | Larimer | 5 hr |
| Jul 30, 2:30 PM MDT | Flash Flood Warning | BOU | Clear Creek, Grand | 3 hr |
| Jul 30, 2:48 PM MDT | Areal Flood Advisory | BOU | Larimer | 87 min |
| Jul 30, 2:51 PM MDT | Flash Flood Warning | BOU | Grand | 4 hr |
| Jul 30, 3:02 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jul 30, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 49 min |
| Jul 30, 3:45 PM MDT | Areal Flood Advisory | BOU | Grand | 2 hr |
| Jul 30, 3:59 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 61 min |
| Jul 30, 4:11 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 49 min |
| Jul 30, 4:16 PM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jul 30, 4:28 PM MDT | Flash Flood Warning | BOU | Park | 3 hr |
| Jul 30, 4:30 PM MDT | Flash Flood Warning | BOU | Larimer | 4 hr |
| Jul 30, 5:36 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 30, 5:37 PM MDT | Flash Flood Warning | BOU | Grand | 99 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.